Flutter of multibay panels at high supersonic speeds


Journal Article

The flutter of two-dimensional panels of finite and infinite length on multiple simple supports running in the spanwise direction and equally spaced in the streamwise direction has been investigated theoretically under the assumptions of classical small deflection plate theory and quasi-steady, supersonic aerodynamic theory. An “exact” solution is effected by the method employed by Hedgepeth, Houbolt, and Movchan for the one-bay (two supports) configuration. Specific numerical results are obtained for the one-, two-, three-, four-, five-, and six-bay cases as well as the infinite-bay case with motion of arbitrary spatial periodicity. Comparisons of the present results are made with those of previous investigators. It is found that the previous work is somewhat inaccurate and incomplete. It is concluded that 1) bay number is not a sensitive parameter in the determination of the flutter boundary unless a rather large number of bays is in question, i.e., greater than six; 2) for the multibay configuration, a rather large number of modes (or collocation points) may be required to give accurate results when approximate numerical techniques are employed in the flutter analysis; and 3) the infinite-bay limiting case is not of any great practical importance because of the slow approach to this limiting case. Be that as it may, the restriction in the infinite-bay case to motions that are spatially periodic over an a priori specified number of bays is an artificial one and gives an incomplete description of the physical system. © 1964 American Institute of Aeronautics and Astronautics, Inc., All rights reserved.

Full Text

Duke Authors

Cited Authors

  • Dowell, E

Published Date

  • January 1, 1964

Published In

Volume / Issue

  • 2 / 10

Start / End Page

  • 1805 - 1814

International Standard Serial Number (ISSN)

  • 0001-1452

Digital Object Identifier (DOI)

  • 10.2514/3.2669

Citation Source

  • Scopus